Idaho, 2012

Flood in Idaho, July 1 to 11, 2012

July 1 to 11, 2012 · NWS OTX · 1 event in 1 county or zone

A very wet June and early July, combined with high elevation snow melt, resulted in a record influx of water into Lake Koocanusa since Libby Dam was built in the mid-1970s. Large quantities of water were required to be released out of Libby Dam to accommodate the rising water levels in Lake Koocanusa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A very wet June and early July, combined with high elevation snow melt, resulted in a record influx of water into Lake Koocanusa since Libby Dam was built in the mid-1970s. Large quantities of water were required to be released out of Libby Dam to accommodate the rising water levels in Lake Koocanusa. Planned dam releases leading up to the event kept the Kootenai River at Bonners Ferry just below flood stage. Added releases from the dam pushed the river above flood levels, which resulted in widespread flooding along the river at Bonners Ferry and downstream to the Canadian border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 30, 10:19 PM PST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 30, 10:19 PM PST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1119 PM PDT Sat Jun 30 2012

.SYNOPSIS...
A weather system will pass through the Inland Northwest this
weekend bringing a good chance of showers and thunderstorms. Drier
conditions are expected Monday before another system Monday night
and Tuesday. Gusty winds will be possible Sunday and Tuesday. A
more summer like pattern is possible for the end of next week with
a warming trend expected.

&&

.DISCUSSION...
The axis of best mid level instability has pushed into the central
Idaho Panhandle and far southeast Washington. The best threat for
thunderstorms for the remainder of the night will be over the
Pullman and Lewiston areas into the central Panhandle.

Post frontal instability will likely breed new convection by late
morning or early afternoon on Sunday. With cooler mid level
temperatures over the region, places with enough lingering low
level moisture will generate convection relatively early tomorrow.
The best dewpoints will be over the Idaho Panhandle and far
northeast Washington. /GKoch

&&

.AVIATION...
06z TAFS: As of 06z, the mid level front had pushed through
northeast Washington into the Idaho Panhandle. Some convection
lingered in the Lewiston and Pullman areas along the 700mb thermal
axis. This baroclinic region will push eastward overnight bringing
a decrease in the shower activity at the Lewiston, Pullman,
Spokane and Coeur D'Alene airports. A redevelopment of showers is
expected between 18-20z on Sunday as the atmosphere will be
largely uncapped. Some thunderstorms Sunday afternoon may be
capable of small hail and torrential rainfall over the Idaho
Panhandle and far northeast Washington. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  77  52  79  57  74 /  50  40  20   0  10  10
Coeur d'Alene  58  75  50  78  55  72 /  70  50  20   0  20  10
Pullman        58  74  49  79  52  72 /  70  50  20   0  20  10
Lewiston       64  83  55  87  59  82 /  70  50  30   0  20  10
Colville       57  81  51  79  55  76 /  40  50  30   0  10  20
Sandpoint      59  75  50  76  51  71 /  60  80  50  10  20  20
Kellogg        57  75  49  78  56  72 / 100  80  40  10  20  20
Moses Lake     60  84  53  83  51  80 /  10  10   0   0  10  10
Wenatchee      62  83  54  84  52  77 /  10  10   0   0   0  10
Omak           57  84  52  81  52  78 /  10  20  10   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 30, 8:47 PM PST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
947 PM PDT SAT JUN 30 2012

WAZ034-035-041>044-011500-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
947 PM PDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-036>038-011500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
947 PM PDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON AND SUNDAY
EVENING OVER THE IDAHO PANHANDLE AND THE EASTERN THIRD OF
WASHINGTON. LOCALLY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS CAN
BE EXPECTED WITH THESE STORMS. SOME COMMUNITIES THAT MAY BE
IMPACTED BY THUNDERSTORMS ON SUNDAY ARE...KELLOGG...SANDPOINT...
KAMIAH...LEWISTON...COEUR D'ALENE...SPOKANE...COLVILLE...AND
REPUBLIC.

In the hours before

Local storm report, Jun 30, 6:50 PM PST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
750 PM PDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             9 SW ANATONE            46.04N 117.25W
06/30/2012  E1.00 INCH       ASOTIN             WA   TRAINED SPOTTER

            HAIL CRACKED A WINDSHIELD AT BOGGANS OASIS BAR AND GRILL.

&&

GKOCH
Local storm report, Jun 30, 7:06 PM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
806 PM PDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             ANATONE                 46.13N 117.13W
06/30/2012  M1.00 INCH       ASOTIN             WA   PUBLIC

            KF7VFL HAM RADIO OPERATOR

&&

GKOCH
Special weather statement, Jun 30, 11:50 PM PST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1250 AM PDT SUN JUL 1 2012

IDZ004-010800-
SHOSHONE ID-
1250 AM PDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 100 AM PDT

AT 1248 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF HARRINGTON  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4692 11529 4693 11535 4702 11552 4723 11529
      4719 11529 4719 11526 4716 11523 4715 11520
      4710 11513 4707 11511
TIME...MOT...LOC 0749Z 180DEG 0KT 4744 11804

JCLEV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Boundary

When
July 1, 12:00 AM PST to July 11, 10:00 AM PST
Where
Boundary County, 3.54 mi E of Porthill to 3.96 mi W of Moyie Spgs
Cause
Planned Dam Release
Crop damage
$4.0 million
Reported by
Emergency Manager
Coordinates
48.997, -116.422

High flows out of Libby Dam in northwest Montana resulted in widespread flooding along the Kootenai River in and around Bonners Ferry and downstream to the Canadian Border. Flooding along the river began on June 25th and carried over through the beginning of July. Damage occurred along the city dikes in Bonners Ferry. Volunteers had to shore up 500 feet of levy behind the Kootenai River Inn to prevent water from spilling in. Water filled sub-surface storage areas of the General Feed and Grain located near the river in Bonners Ferry. Sloughing of dikes downstream of Bonners Ferry was observed as well. This resulted in an extensive amount of water seepage into farm lands throughout the Kootenai River valley. Over 5,000 acres of farm land was damaged resulting in four million dollars in crop damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392958.